|The Uphill Part of the Journey|
Hepatitis C treatment might look easy on paper, but make no mistake, this is a real-life home version of chemotherapy. Yes, I said chemotherapy, as in cancer treatment. And yes, I am correctly using this word per the broader definition of chemotherapy that most people have forgotten about:
In addition, my home Hep C chemotherapy causes some of the same side effect that cancer treatment does, like: suppression of red and white blood cells production, increased susceptibility to infections, fatigue, weakness, changes in taste and smell, changes in appetite, nausea, vomiting and diarrhea, fever and chills and hair thinning. (For the complete list of side effect, head over the the HCV Advocate website.)
Ribavirin: The Red Blood Cell Destroyer
Truth is, I have been experiencing, at one time or another, all of the side effects I have mentioned in the paragraph above. Thankfully, they have mostly been mild to moderate and manageable. That is until I was confronted by the red demon anemia...
My pink "girl power" ribavirin pills are a powerful but non-specific antiviral drug. This drug also suppresses bone marrow production of red blood cells; one of its most common side effects is something called hemolytic anemia. Ribavirin destroys existing red blood cells and impairs the production of new red blood cells in the bone marrow to take their place.
Unfortunately for me, this kind of anemia cannot be treated by taking iron supplements or eating iron-rich foods, since the problem is not my body's ability to make red blood cells due to a lack of the necessary building blocks.
In three weeks, my hemoglobin, the protein molecule in red blood cells that carries oxygen to the cells in my body, has dropped from 13.5 to 8.5 gm/dl, a 37% decrease. As a result, I have been experiencing shortness of breath, cold hands and feet, increased heart palpitations and devastating amounts of fatigue. Because the drop in my hemoglobin has occurred rather rapidly, I have experienced significant anemia-related symptoms quite quickly.
More than anything else, the resulting decrease in my blood volume has made my Postural Orthostatic Tachycardia Syndrome (POTS) symptoms horribly worse. I have been closer to passing out when I go from sitting to standing than I ever have been prior to Hep C treatment. My pulse rate averages between 100 to 110 range at rest, my blood pressure has dropped as low as 100/66 and there are whole stretches of time where I feel so unwell I can barely move around the house. Sometimes crawling seems like a better option than walking!
But I was prepared for this to happen. I called my neurologist at the Mayo Clinic and he told me that anemia and the resulting drop in blood volume would make my POTS worse. He prescribed a steroid medication called Florinef to counteract the effects of the anemia, a medication that my liver specialist finally agreed to letting me take on March 12th when we learned my hemoglobin dropped from 13.5 to 10.5 gm/dl during the first two weeks of treatment.
Taking this medication isn't without some risk, especially if I get an infection and my immune system is compromised (more about this next week when I write about Interferon: The White Blood Cell Destroyer.) It isn't a prefect solution, but it does make it easier to move around the house and attend a medical appointment...
Getting Serious About Side Effect Management
So I was faced with my first serious conversation about treating serious treatment-related complications this past Monday. The topic of the day was all about anemia.
Some of the first words out of the nurse practitioner's mouth were "blood transfusion" followed by cancer clinic, which happens to be where Hep C patients are sent for outpatient blood transfusions. And the cancer clinic she mentioned? Why it was the same exact one where I was seen 24 years ago and diagnosed with leukemia.
However after the doctor entered the room, "dose reduction" of the ribavirin from six to four pills a day was the course of action prescribed. Luckily for me, I had already read about ribavirin dose reduction and how researchers have discovered that Hep C treatment-related anemia actually predicted a better response to treatment. So when my doctor suggested it, I was prepared to hear and accept his recommendation.
Beside dose reduction and blood transfusions, a third option is using an inject-able drug called erythropoietin to stimulate my bone marrow to make more red blood cells. There is some controversy about using this drug because of black box warning issued by the FDA in 2007. Frankly, I feel better about the dose reduction option over the use of erythropoietin, but would use this new medication if faced with the discontinuation of Hep C treatment because of anemia.
I left my appointment on Monday with a follow-up lab slip to check on the status of my anemia over this weekend. I began the dose reduction of the ribavirin right away too--as soon as I got out of my appointment it was time to take my 3 PM medications.
Because of the anemia, going to my doctor's appointment felt like running the Los Angeles Marathon--literally! I was so completely exhausted that I slept for 3 hours once I got home just to recover. Thank goodness my husband drives me to my appointments, because I am so debilitated right now that there is no way I could get anywhere on my own.
While my body says the does reduction is helping, the truth is I am not out of the woods just yet. My blood counts need to be closely monitored and further refinements to my treatment may be in order, including any of the three anemia treatment options I have mentioned above.
Trudging Through the Hard Part
So you see, the uphill part of my journey has begun. This is the part where when the going gets tough, the tough (a.k.a. me) get going. This is also where I hope the footprints on the beach go from two pairs to one, as someone sees I need some extra help, reaches over and carries me for a little while.
PS This is also where I need you, more than ever, to support me anyway you can.
Want to be a member of Team Selena?
Support me during the remaining
168 138 days
of my Hepatitis C treatment!
Support me during the remaining
of my Hepatitis C treatment!